Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Grand Rapids, MI

May 10, 2004Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2004, 5:53 PM EDT for Barry County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 5:53 PM EDT (21:53 UTC)
Expired
May 10, 2004, 6:30 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS53 KGRR 102153
SVRGRR
MIC015-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 630 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOWLING...OR ABOUT 10 MILES SOUTH OF
  HASTINGS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORGAN AROUND 600 PM EDT
  NASHVILLE AROUND 605 PM EDT

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4270 8515 4275 8509 4248 8509 4243 8515
          4243 8536 4254 8536

$$

IOD RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 4:00 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT MON MAY 10 2004

.SHORT TERM...
VERY ACTIVE PATTERN WILL CONTINUE INTO MID WEEK...AS THE FRONTAL
BOUNDARY THAT DROPS INTO THE FORECAST AREA TONIGHT...WILL LIFT BACK
NORTH AS A WARM FRONT TOMORROW EVENING AND NIGHT. THE FRONT THEN
PRESSES BACK INTO THE AREA ON THURSDAY. SUFFICE IT TO SAY...CHANCES
FOR CONVECTION ARE THE MAIN CHALLENGE. THREAT FOR SEVERE STORMS AND
FLOODING WILL BE CONCERNS THIS EVENING. ETA AND GFS SIMILAR THROUGH
THE SHORT TERM.

TONIGHT...GOING LIKELY POPS STILL SEEM TO MAKE SENSE GIVEN A THE
UPSTREAM CONVECTION AND A COLD FRONT DROPPING INTO THE AREA FROM THE
NORTH. INSTABILITY OVER LOWER MICHIGAN IS STILL FAIRLY DECENT...WITH
LI/S RANGING FROM -1 ACROSS CENTRAL LOWER...TO -6 ACROSS THE FAR
SOUTH TOWARD INDIANA. THREAT FOR SEVERE WILL MAINLY COME IN THE FORM
OF MARGINAL HAIL AND HEAVY RAIN. ELEVATED CORES WILL NEED TO BE
WATCHED THIS EVENING...FOR POTENTIAL HAIL AND HIGH WINDS IN THE FORM
OF WET MICROBURSTS. CONVECTION SHOULD TAPER OFF FROM NORTH TO SOUTH
OVERNIGHT...ALTHOUGH SOME SHOWERS AND STORMS MAY LINGER THROUGH THE
NIGHT IN THE FAR SOUTH.

TUESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE...AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT IN THE AFTERNOON. WILL
MAINTAIN THE CHANCE POPS AREA WIDE. LOWER MICHIGAN IS NOT IN A
SLIGHT RISK AT THIS TIME AND PRETTY MUCH AGREE. IN THE WARM AIR
ADVECTION THOUGH TOMORROW AFTERNOON AND EVENING WOULD NOT BE
SURPRISED TO SEE A FEW MORE STRONG STORMS. HAIL AND HEAVY RAIN WOULD
CONTINUE TO BE THE MAIN THREATS.

TUESDAY NIGHT...COULD SEE SOME SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY MAINLY IN THE EVENING. WILL THEREFORE LEAVE THE CHANCE POPS
IN THE FORECAST.

BY WEDNESDAY...THE ZONAL UPPER FLOW IN PLACE AT PRESENT BECOMES A
RIDGE. WITH RIDGING IN PLACE AND BROAD SOUTHWEST FLOW IN THE WARM
SECTOR NOT EXPECTING MUCH IN THE WAY OF CONVECTION. PER COORDINATION
WITH SURROUNDING OFFICES WILL GO DRY. A WARM DAY EXPECTED WITH HIGHS
REACHING INTO THE UPPER 70S AND LOWER 80S.

WEDNESDAY NIGHT AND THURSDAY THE BOUNDARY CLOSES BACK IN FROM THE
NORTHWEST. SHOWER AND THUNDERSTORM CHANCES WILL BE KEPT IN THE
FORECAST IN THIS TIME FRAME.

FLOODING THREAT CONTINUES AS LOCATIONS NORTH OF I-96 HAVE RECEIVED
ANYWHERE FROM 2-6 INCHES OF RAIN. WILL BE MONITORING RAINFALL THIS
EVENING FOR POTENTIAL WARNINGS...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. PWAT/S WILL BE ON THE ORDER OF AN INCH TO AN
INCH AND A HALF THIS EVENING...SO PLENTY OF DEEP MOISTURE IN PLACE.

GUIDANCE TEMPS IN THE BALLPARK.

.LONG TERM...
A COLD FRONT WILL MAKE ITS WAY THROUGH THE AREA ON FRIDAY.  THE GFS
SHOWS ANOTHER LOW TRACKING NE ALONG THE FRONT INTO SATURDAY.  THIS
COULD PROLONG THE SHOWERS INTO SATURDAY...ALTHOUGH THE GEM DOES NOT
SHOW THIS LOW.  WILL CARRY THE CHC POPS FOR SATURDAY BUT THE
THINKING NOW IS THESE SHOULD END EARLY IN THE DAY.  HIGH PRESSURE
MOVES IN FOR THE REMAINDER OF THE WEEKEND WITH COOLER AND DRIER
AIR.  THE GFS THEN SHOWS A WEAK SHORT WAVE CRUISING INTO THE WESTERN
LAKES AND DIMINISHING.  WILL INCLUDE THE CHC OF SHOWERS OR STORMS
LATE SUNDAY NIGHT INTO MONDAY AS THIS WAVE MOVES IN.

TEMPS ON FRIDAY SHOULD REACH THE 70S...THEN DROP BACK TO THE 60S FOR
THE WEEKEND AND INTO EARLY NEXT.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE JK
Hazardous weather outlook, May 10, 12:30 PM EDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT MON MAY 10 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1230 PM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS ALL OF SOUTHWEST MICHIGAN. THUNDERSTORMS WILL BE MOST
PREVALENT IN THE 300 PM TO MIDNIGHT TIME FRAME. THE MAIN STORM
THREATS WILL BE LARGE HAIL TO AROUND AN INCH IN DIAMETER AND
HEAVY RAIN. DAMAGING WINDS TO NEAR 60 MPH CANNOT BE RULED OUT EITHER
ESPECIALLY THIS EVENING. STORM MOVEMENT WILL BE TO THE EAST AT 30
MPH.

ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE... AND SINCE MANY AREAS HAVE
ALREADY SEEN OVER 2 INCHES OF RAIN SINCE FRIDAY... MORE FLOODING IS
POSSIBLE. LOCATIONS NORTH OF INTERSTATE 96 HAVE BEEN HIT HARDEST BY
HEAVY RAIN OVER THE WEEKEND...WITH AS MUCH AS 5 INCHES BEING
REPORTED IN SPOTS. FREMONT IN NEWAYGO COUNTY HAS HAD NEARLY 6 INCHES
OF RAIN SINCE FRIDAY. RIVERS...CREEKS AND STREAMS WILL CONTINUE
SLOWLY RISING. ADDITIONAL RIVER...STREAM AND URBAN FLOODING WILL
ALSO BE POSSIBLE TODAY AND TONIGHT WHERE STRONGER STORMS PERSIST.

THE STORMS TODAY AND TONIGHT WILL BE TRIGGERED BY A COLD FRONT WHICH
WILL MOVE EAST FROM WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY. FLOODING WILL CONTINUE TO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MEADE DUKE

In the hours before

Local storm report, May 10, 3:12 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 W LAKEVIEW            43.45N 85.32W
05/09/2004                   MONTCALM           MI   PUBLIC

            20 TO 30 TREES DAMAGED OR DOWN

0520 PM     TSTM WND DMG     5 W WHITE CLOUD         43.55N 85.87W
05/09/2004                   NEWAYGO            MI   PUBLIC

            SEVERAL TREES DOWN

0430 PM     TSTM WND DMG     PAW PAW                 42.22N 85.89W
05/09/2004                   VAN BUREN          MI   PUBLIC

            NUMEROUS TREES DOWN

0150 PM     TSTM WND DMG     5 WNW CHARLOTTE         42.59N 84.92W
05/09/2004                   EATON              MI   PUBLIC

            SEVERAL TREES DOWN

&&

IOD
Local storm report, May 10, 5:17 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             KALAMAZOO               42.27N 85.59W
05/10/2004  0.75 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            MOSTLY 1/2 INCH A FEW WERE 3/4 INCH IN SIZE.

&&

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:59 AM EDTSevere Thunderstorm WarningGRRMuskegon31 min
May 10, 5:32 PM EDTSevere Thunderstorm WarningGRRCalhoun28 min
May 10, 6:03 PM EDTSevere Thunderstorm WarningGRRBarry27 min
May 10, 6:24 PM EDTSevere Thunderstorm WarningGRREaton36 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningGRRClinton41 min
May 10, 7:07 PM EDTSevere Thunderstorm WarningGRRKalamazoo38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.